Texas, 2008

Wildfire in Texas, March 8, 2008

March 8, 2008 · NWS AMA · 1 event in 1 county or zone

A wildfire about six miles east southeast of Lake Marvin in Hemphill County started around 1230 CST. however no damage and no injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire about six miles east southeast of Lake Marvin in Hemphill County started around 1230 CST. The wildfire burned approximately twenty five hundred acres...however no damage and no injuries were reported. The cause of the wildfire was a controlled burn that went out of control. Eight fire departments including the Texas Forest Service responded to the wildfire...which was contained around 2030 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 8, 12:18 PM CST, 12 minutes earlier.

Area forecast discussion, Mar 8, 12:18 PM CST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1218 PM CST SAT MAR 8 2008

.UPDATE...
MID AND HIGH CLOUDS CONTINUE TO INCREASE ACROSS THE PANHANDLES AHEAD
OF A MID/UPPER TROUGH NEAR THE FOUR CORNERS REGION. GIVEN THESE
TRENDS...BUMPED UP SKY COVER ACROSS THE AREA THIS AFTERNOON. TEMPS
HAVE BEEN SLOW TO WARM UP THIS MORNING DESPITE DOWNSLOPING SURFACE FLOW.
DENSE CLOUD COVER HAS PUT A LIMIT ON THE DEPTH OF THE MIXING LAYER AS
WELL SO ENDED UP LOWERING MAX TEMPS TODAY A FEW DEGREES. A WEAK
SURFACE TROUGH WILL PUSH EAST ACROSS THE PANHANDLES THIS AFTERNOON...
ALTHOUGH WIND SPEEDS SHOULD REMAIN FAIRLY LIGHT. UPDATED ZAP ALREADY
SENT.

CLK

&&

.PREV DISCUSSION... /ISSUED 1127 AM CST SAT MAR 8 2008/

AVIATION...
A MID AND UPPER TROUGH TRACKING SOUTHEAST OUT OF CO AND THE FOUR
CORNERS REGION WILL CAUSE CONSIDERABLE MID AND HIGH LEVEL CLOUDINESS
ACROSS THE THREE TAF SITES THROUGH SUNDAY MORNING. VFR CEILINGS CAN
BE EXPECTED THROUGH THE TAF PERIOD. A STATIONARY FRONTAL BOUNDARY
STRETCHING ACROSS THE PANHANDLES WILL CAUSE GENERALLY LIGHT
SOUTHWEST TO WEST WINDS AROUND 5 TO 10 KNOTS AHEAD OF THE FRONT...AND
LIGHT NORTHERLY TO EASTERLY WINDS BEHIND THE FRONT. WINDS WILL BECOME
NORTHEAST TO SOUTHEAST 5 TO 10 KNOTS OR LIGHT AND VARIABLE TONIGHT
INTO SUNDAY MORNING.

SCHNEIDER

PREV DISCUSSION... /ISSUED 543 AM CST SAT MAR 8 2008/

AVIATION...
A SURFACE TROUGH WILL MOVE ACROSS THE PANHANDLES TODAY AND GENERATE
SOME HIGH CLOUDINESS AND WESTERLY WINDS BY AFTERNOON.  WINDS BECOME
MORE VARIABLE AND LIGHT SATURDAY EVENING IN THE WAKE OF THE TROUGH.
LOW PRESSURE BUILDING INTO THE SOUTHERN ROCKIES WILL TURN WINDS TO
AN EASTERLY DIRECTION WITH CLOUDINESS INCREASING BY EARLY SUNDAY
MORNING.

WYNNE

PREV DISCUSSION... /ISSUED 229 AM CST SAT MAR 8 2008/

DISCUSSION...
TEMPERATURES ARE STARTING OUT A LITTLE CHILLY...ESPECIALLY IN THE
EASTERN CWA WHERE THE SURFACE RIDGE AXIS HAS YET TO PASS. BUT...
TEMPERATURES WILL REBOUND QUITE NICELY TODAY AS UPPER LEVEL SHORT
WAVE OVER COLORADO NOW...MOVES ACROSS THE PANHANDLES AND DRAWS A
SURFACE TROUGH ACROSS THE AREA ALONG WITH DOWNSLOPE WINDS. DO NOT
THINK WINDS WILL GET TOO STRONG GIVEN THE CLOSE PROXIMITY OF THE
SURFACE TROUGH...SO WILL NOT HOIST A FIRE DANGER STATEMENT THIS
MORNING.

SURFACE WINDS THEN TURN UPSLOPE ON SUNDAY IN ADVANCE OF FALLING
HEIGHTS OVER THE SOUTHERN ROCKIES AS A MID AND UPPER LEVEL SHORT WAVE
DIVES INTO THE SOUTHERN ROCKIES. THIS SHORT WAVE IS NOW EXPECTED TO
BE A LITTLE MORE PROGRESSIVE...MUCH LIKE THE OUTLYING GFS FROM
YESTERDAY. THEREFORE HAVE ADDED POPS A LITTLE SOONER...FOR SUNDAY
NIGHT...AND TOOK THEM OUT LATER...MONDAY NIGHT. DO NOT THINK CHANCES
ARE ALL THAT GREAT FOR MEASURABLE PRECIP FOR THE PANHANDLES WITH
THIS SYSTEM...BUT CAN NOT RULE OUT A FEW SHOWERS AROUND. SOME SNOW
MAY ALSO BE POSSIBLE SUNDAY NIGHT AND EARLY MONDAY MORNING...BUT NO
ACCUMULATION IS EXPECTED AT THIS TIME. IT LOOKS LIKE THE STRONGEST
DYNAMICS WITH THIS SYSTEM WILL BE TO THE SOUTH OF THE PANHANDLES AND
OUR AREA WILL GET WHATEVER DEVELOPS ALONG THE 700 MB INVERTED TROUGH
TO THE NORTHEAST OF THE SHORT WAVE. WE MAY EVEN BE ABLE TO REMOVE
POPS FOR MONDAY IF THE SYSTEM LOOKS LIKE IT IS GOING TO STAY
PROGRESSIVE.

WEST TO NORTHWEST FLOW ALOFT CONTINUES THROUGH MUCH OF NEXT WEEK.
THIS FAST FLOW WILL BRING ANOTHER MID AND UPPER LEVEL SHORT WAVE AND
ASSOCIATED COLD FRONT THROUGH THE AREA ABOUT MID WEEK. THIS SYSTEM
NOW LOOKS LIKE IT COULD BRING SOME PRECIPITATION TO OUR AREA...
ESPECIALLY THE NORTH...SO HAVE ADDED SOME POPS FOR WEDNESDAY NIGHT
AS THE SYSTEM PASSES OVERHEAD.

UPPER AIR PATTERN THEN UNDERGOES A CHANGE INTO NEXT WEEKEND AND
EARLY THE NEXT WEEK AS AN UPPER LEVEL TROUGH TRIES TO GET CARVED OUT
OVER THE WESTERN U.S. IF THIS PATTERN PANS OUT...THEN OUR WEATHER
COULD GET A LITTLE MORE INTERESTING...STAY TUNED.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/05
Hazardous weather outlook, Mar 8, 6:00 AM CST, 6 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST SAT MAR 8 2008

OKZ001>003-TXZ001>020-081900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST SAT MAR 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WYNNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hemphill

When
March 8, 12:30 PM CST to 8:30 PM CST
Where
Hemphill forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88083.